Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at May 22, 2014, 1:54 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2014, 1:54 PM PDT (20:54 UTC)
- Expired
- May 22, 2014, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:09 PM PDT | FLASH FLOOD | 7 Ssw Borrego Springs, CA | HIGHWAY PATROL IS REPORTING A FLASH FLOOD ALONG SR78 AT YAQUI PASS. SEVERAL BOULDERS ARE IN THE ROAD WAY, AND A SIGALERT HAS BEEN ISSUED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
746
WGUS56 KSGX 222054
FFWSGX
CAC073-222345-
/O.NEW.KSGX.FF.W.0006.140522T2054Z-140522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
154 PM PDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITY OF BORREGO SPRINGS...
* UNTIL 445 PM PDT
* AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STORM CAPABLE OF PRODUCING FLASH FLOODING 7 MILES SOUTHWEST OF
BORREGO SPRINGS. THE STORM WAS NEARLY STATIONARY.
* THE STORM PRODUCING FLASH FLOODING IS OVER THE EASTERN PORTIONS OF
THE 2012 VALLECITO COMPLEX BURN SCAR...NORTHEASTERN SHELTER VALLEY
AND WESTERN BORREGO SPRINGS. PORTIONS OF SR-78 WILL BE AFFECTED
FROM NORTH OF SHELTER VALLEY TO WEST OF OCOTILLO WELLS. FLASH
FLOODING AND DEBRIS FLOW ARE EXPECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3314 11650 3323 11649 3327 11629 3311 11625
3307 11634 3307 11644
$$
JJT3 follow-up statements
878
WGUS76 KSGX 222126
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PDT THU MAY 22 2014
CAC073-222345-
/O.CON.KSGX.FF.W.0006.000000T0000Z-140522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
226 PM PDT THU MAY 22 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...
AT 209 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ALONG SR78 AT YAQUI PASS. SEVERAL BOULDERS WERE IN THE
ROADWAY. THIS STORM PRODUCING FLASH FLOODING WAS LOCATED 7 MILES
SOUTHWEST OF BORREGO SPRINGS. THE THUNDERSTORM WITH EXCESSIVE RAIN
WAS NEARLY STATIONARY.
THE STORM PRODUCING FLASH FLOODING IS OVER THE EASTERN PORTIONS OF
THE 2012 VALLECITO COMPLEX BURN SCAR...NORTHEASTERN SHELTER VALLEY
AND WESTERN BORREGO SPRINGS. PORTIONS OF SR78 WILL BE AFFECTED
FROM NORTH OF SHELTER VALLEY TO WEST OF OCOTILLO WELLS. FLASH
FLOODING AND DEBRIS FLOW ARE EXPECTED TO CONTINUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3314 11650 3323 11649 3327 11629 3311 11625
3307 11634 3307 11644
$$
JJT650
WGUS76 KSGX 222252
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
352 PM PDT THU MAY 22 2014
CAC073-222345-
/O.CON.KSGX.FF.W.0006.000000T0000Z-140522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
352 PM PDT THU MAY 22 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...
AT 226 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS CLOSED BORREGO
SPRINGS ROAD AT SR78 DUE TO FLASH FLOODING. SEVERAL BOULDERS WERE IN
THE ROADWAY. AT 348 PM PDT...DOPPLER RADAR INDICATED MOSTLY
STATIONARY LIGHT SHOWERS OVER THE AREA.
OTHER AREAS POSSIBLY IMPACTED FROM FLASH FLOODING AND DEBRIS FLOW
INCLUDE...THE EASTERN PORTIONS OF THE 2012 VALLECITO COMPLEX BURN
SCAR...NORTHEASTERN SHELTER VALLEY AND BORREGO SPRINGS. ADDITIONAL
PORTIONS OF SR78 POSSIBLY AFFECTED ARE NORTH OF SHELTER VALLEY TO
WEST OF OCOTILLO WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3314 11650 3323 11649 3327 11629 3311 11625
3307 11634 3307 11644
$$
JJT854
WGUS76 KSGX 222342
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
442 PM PDT THU MAY 22 2014
CAC073-222350-
/O.EXP.KSGX.FF.W.0006.000000T0000Z-140522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
442 PM PDT THU MAY 22 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT FOR EAST CENTRAL
SAN DIEGO COUNTY...
FLASH FLOODING FROM PREVIOUS HEAVY THUNDERSTORMS IS NO LONGER
EXPECTED AT THIS TIME. HOWEVER...MINOR FLOODING AND ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THROUGH THIS EVENING.
NEVER DRIVE ACROSS FLOODED ROADWAYS. REMEMBER...TURN AROUND...DONT
DROWN.
LAT...LON 3314 11650 3323 11649 3327 11629 3311 11625
3307 11634 3307 11644
$$
JJTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:45 PM PDT, 9 minutes earlier.
Area forecast discussion, May 22, 1:45 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 145 PM PDT THU MAY 22 2014 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND DESERTS THROUGH THIS EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE WEST OF THE MOUNTAINS. ALTHOUGH DRIER CONDITIONS WILL DEVELOP ON FRIDAY...AS THE TROUGH MOVES EAST...SOME LINGERING INSTABILITY AND MOISTURE WILL CONTINUE THE THREAT OF SHOWERS OVER THE MOUNTAINS AND DESERTS. DRY AND WARMER CONDITIONS WILL THEN DEVELOP FOR THE HOLIDAY WEEKEND...WITH SOME COASTAL LOW CLOUDS AND FOG POSSIBLE EACH NIGHT. A GRADUAL COOLING TREND WILL THEN DEVELOP FOR THE MIDDLE AND LATTER PART OF THE WORK WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW OVER SOUTHERN CALIFORNIA THIS AFTERNOON. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS AND DESERTS. CURRENTLY...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR A PORTION OF THE SAN DIEGO COUNTY DESERTS...EAST OF SHELTER VALLEY. MEANWHILE...A THICK BLANKET OF LOW CLOUDS LINGERS WEST OF THE MOUNTAINS. ALTHOUGH THERE ARE A FEW BREAKS IN THE CLOUDS...MAINLY OVER THE INLAND EMPIRE...THERE ARE NOW ENOUGH HIGH CLOUDS LIMITING THE SURFACE HEATING. THE HRRR AND LOCAL WRF ARE STILL INDICATING THAT THE ELSINORE CONVERGENCE ZONE WILL GENERATE SOME ACTIVITY LATE THIS AFTERNOON AND DURING THE EARLY EVENING HOURS...SO HAVE KEPT A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE INLAND VALLEYS. HOWEVER...CONFIDENCE IS LOW GIVEN THE CURRENT SATELLITE TRENDS. THIS UPPER LEVEL TROUGH WILL SLOWLY SHIFT EAST TONIGHT AND DURING THE DAY ON FRIDAY. AS A RESULT...MOST AREAS WILL SEE DRIER AND WARMER CONDITIONS DEVELOP. HOWEVER...THERE WILL BE ENOUGH LINGERING INSTABILITY AND MOISTURE OVER THE MOUNTAINS AND DESERTS...THAT ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP ONCE AGAIN. HIGH PRESSURE THEN BUILD BACK ACROSS SOUTHERN CALIFORNIA FOR THE MEMORIAL DAY WEEKEND...WITH EVEN WARMER AND DRIER CONDITIONS DEVELOPING. A SHALLOW MARINE LAYER WILL REMAIN ALONG THE COAST THOUGH...WITH NIGHT AND MORNING LOW CLOUDS AND FOG POSSIBLE. ANOTHER TROUGH WILL THEN DIG ALONG THE WEST COAST BY THE MIDDLE PART OF THE WORK WEEK...WITH COOLER CONDITIONS AND A MORE EXTENSIVE MARINE LAYER DEVELOPING ONCE AGAIN. && .AVIATION... 222000Z...COAST/VALLEYS...AREAS OF LOW CLOUDS WITH BKN-OVC CIGS 2500-4000 FT MSL LAYERED TO 15000 FT. HIGHER TERRAIN WILL BE OBSCURED WITH AREAS OF FOG REDUCING VIS TO 3-5SM WHERE CLOUDS AND TERRAIN INTERSECT. LOW CLOUDS BECOME WIDESPREAD AGAIN AFTER 03Z FRI WITH OVC BASES 2000-3000 FT MSL AND TOPS NEAR 6000 FT MSL...OBSCURING HIGHER TERRAIN. PARTIAL CLEARING TO THE COAST AFT 18Z FRI. MTNS/DESERTS...ISOLATED-SCT SHOWERS AND TSTMS THROUGH 05Z FRI. && .MARINE... 200 PM...ISOLATED SHOWERS POSSIBLE OVER THE COASTAL WATERS THIS AFTERNOON. NO HAZARDOUS MARINE WEATHER IS EXPECTED FRIDAY THROUGH SUNDAY. && .FIRE WEATHER... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND DESERTS THROUGH THIS EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE WEST OF THE MOUNTAINS...AS A COLD TROUGH OF LOW PRESSURE REMAINS OVER SOUTHERN CALIFORNIA. BRIEF AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE POSSIBLE...WITH THESE THUNDERSTORMS. ALTHOUGH WETTING RAINS MAY OCCUR...THERE IS STILL THE POSSIBILITY OF LIGHTNING STRIKES STARTING FIRES OUTSIDE OF THE SHOWERS. A FEW SHOWERS MAY DEVELOP OVER THE MOUNTAINS AND DESERTS AGAIN ON FRIDAY AFTERNOON. DRY AND WARMER CONDITIONS WILL DEVELOP FOR THIS HOLIDAY WEEKEND. && .SKWYARN... SKYWARN ACTIVATION IS REQUESTED FOR SAN BERNARDINO...RIVERSIDE...AND SAN DIEGO COUNTIES. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/FIRE WEATHER...PALMER AVIATION/MARINE...PG
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:50 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| May 22, 2:19 PM PDT | Areal Flood Advisory | SGX | Riverside | 3 hr |
| May 22, 2:52 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| May 22, 4:58 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.